News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Is 2ndary hyperparathyroidism caused by low vitamin D?


 Sondakhan - Sat Aug 01, 2009 8:43 pm

Hi! I'm a 30 year old female. Recently I had bloodwork for unrelated reasons and it turned out I had slightly elevated calcium (10.5). I did some internet research and learned about hyperparathyroidism and found that for several months I have had many of the symptoms (unusual lethargy, forgetfulness, heart palpitations and occasional racing) which I had never really considered specific or serious enough to go to the doctor for.
I had another blood test and was told that my vitamin D levels are low and that is what is causing the high calcium. I'm mostly finding this all out through phone messages from office people and haven't been able to actually talk to the doctor so I don't know what my PTH level is; I assume it's high.
After doing some online research I found that there seems to be some controversy about whether low vitamin D and poor calcium absorption actually causes secondary hyperparathyroidism or if that's a "common misconception". I was instructed to take vitamin D supplements for 3 months and then have more blood tests. However, since I feel kind of poorly and have learned that hyperparathyroidism can cause serious problems, I would prefer not to wait that long if I would get a more informed diagnosis if referred to an endocrinologist. So my question is: is there a general consensus among people who actually specialize in endocrinology about whether vitamin D deficiency can cause secondary hyperparathyroidism (or can cause high blood calcium in any other way)? Thank you for your opinion.
 Dr.M.Aroon kamath - Tue Nov 17, 2009 7:55 am

User avatar Hi,
About 25 mmol of calcium enters the body in a normal diet.
Of this, about 40% (10 mmol) is absorbed by the gut,and 5 mmol is lost in feces. Apart from the loss of calcium through the bowel, the other principal routes of calcium excretion are via the kidneys and the skin.

Vitamin D is an important co-factor in the intestinal absorption of calcium. It also promotes re-absorption of calcium in the kidneys.Both of these actions are under the influence of parathormone.

The kidney excretes 250 mmol of calcium a day in urine and resorbs 245 mmol, leading to a net loss in the urine of about 5 mmol/l. In addition to this, the kidney processes Vitamin D into calcitriol, the active form that is most effective in enhancing intestinal absorption.

In normal individuals in zero calcium balance, calcium excreted via the skin and urine must equal net calcium absorbed.Calcium levels in the serum in health are very tightly controlled.

Normally lowering of serum calcium will result in.......PTH being secreted in response....serum calcium corrected by release of calcium from bone.....PTH then withdrawn.

Hypovitaminosis D, will affect the conversion of vitamin D to its active form and thus impair absorption....resulting in a .....resulting in a tendency for lowering of serum calcium .......serum calcium corrected by release of calcium from bone.....impaired absorption continues.....net loss of calcium continues....results in osteoporosis. As serum calcium remains fairly normal throughout, parathyroid over-stimulation does not occur to a large extent.

Hypovitaminosis D is well known to be "Co-Exist" with(not "caused by") primary & secondary hyperparathyroidism.

Whether Hypovitaminosis D can cause secondary hyperparathyroidism by itself,is not conclusively known.Whether the Hypovitaminosis D is the 'cause' or the 'effect' is unclear.

There are on-going studies to elucidate this.Some workers believe that at least some patients with Hypovitaminosis D perhaps develop secondary hyperparathyroidism.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here